Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Riverton, WY

August 5, 2004Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 5, 2004, 5:45 PM MDT for Park County, Wyoming. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 5:45 PM MDT (23:45 UTC)
Expired
Aug 5, 2004, 6:45 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Park County, WY

The radar

The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 052345
SVRRIW
WYC029-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
545 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PARK COUNTY IN NORTHWEST WYOMING

* UNTIL 645 PM MDT

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF CLARK...OR ABOUT 24 MILES
  NORTHWEST OF CODY...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARK AROUND 550 PM MDT
  ELK BASIN AROUND 615 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4485 10938 4474 10924 4500 10882 4500 10925

$$

MEUNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:43 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 3:43 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
343 PM MDT THU AUG 5 2004

.TODAY THROUGH SATURDAY NIGHT...
ANOTHER ROUND OF THUNDERSTORMS OVER THE AREA THIS AFTERNOON WILL
CONTINUE THROUGH THE EVENING.  SOME THUNDERSTORMS MAY LINGER PAST
MIDNIGHT IN THE EAST AND NORTH.  NOT MUCH CHANGE FOR FRIDAY WITH
MORE THUNDERSTORMS EXPECTED.  SOME DRYING EXPECTED SATURDAY WITH
INCREASED SOUTHWEST FLOW AHEAD OF COLD FRONT THAT WILL BE MOVING
INTO THE NORTH.  FRONT LOOKS TO BE QUITE STRONG AS IT MOVES SOUTH
SATURDAY NIGHT.  POTENTIAL UPSLOPE EVENT DEVELOPS BEHIND COLD FRONT
EAST OF CONTINENTAL DIVIDE.  TEMPERATURES MAY BE MUCH COOLER THAN
CURRENT FORECAST WITH MORE OF A STRATIFORM PRECIPITATION EVENT.
IN THE SHORTER TERM...WINDS PICK UP QUITE A BIT ON SATURDAY AHEAD OF
FRONT AND COULD SEE SOME LOWER TEEN RELATIVE HUMIDITY IN THE SOUTH
AND CENTRAL LOWER ELEVATIONS.

.SUNDAY THROUGH THURSDAY...
UPPER FLOW TO TURN TO THE NW SUNDAY WITH COOLER AIR MAKING ITS WAY
INTO THE N AND CENT ZONES WITH MINOR COOLING WEST OF THE DIVIDE.
AIRMASS MAY BE TOO STABLE FOR STORMS SUN PM/EVE BUT WILL NOT TAKE OUT
THE VERY LOW POPS FOR NOW.  MONDAY THRU WEDNESDAY KEEPS NW FLOW OVER
THE AREA WITH RIDGE AXIS TO THE WEST OF WY. THIS KEEPS THE REAL WARM
700MB TEMPS TO OUR SW. HAVE MADE SOME MINOR TEMP CHANGES MON-WED.
AS FOR POPS LEFT THINGS DRY MON-WED BUT SOME MID LEVEL MOISTURE
PROGD IN THE FLOW FOR WED PM WHICH COULD LEAD TO ISOLD TS COVERAGE.
FLAT WNW FLOW FOR THU WITH WARMER 700MB TEMPS MOVING BACK OVER AREA.
HAVE MADE THU THE WARMEST DAY AND DRY FOR NOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

C.BAKER/AR
Hazardous weather outlook, Aug 5, 5:00 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU AUG 5 2004

WYZ001>020-022>030-061100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED MOST OF THE DAY ACROSS THE SOUTH
AND WEST AND IN CENTRAL WYOMING THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS WILL LIKELY PRODUCE STRONG WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL. BRIEF HEAVY RAIN
IS POSSIBLE WITH THE HEAVIEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONE MORE VERY WARM TO HOT DAY IS EXPECTED FRIDAY ALONG WITH ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS BEFORE COOLER TEMPERATURES
ARRIVE FOR THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES WILL DROP AS
MUCH AS 10 TO 20 DEGREES BY SUNDAY ALONG WITH HIGHER RELATIVE
HUMIDITIES. GUSTY WIND PRODUCING THUNDERSTORMS ARE THE MAIN THREAT
AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS FROM
THUNDERSTORMS OVER 50 MPH THIS AFTERNOON OR EVENING.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:06 PM MDTSevere Thunderstorm WarningRIWFremont54 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.